Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 158, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 2:34 PM EDT for 4 counties in Georgia. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2023, 2:34 PM EDT (18:34 UTC)
- Expired
- Apr 13, 2023, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crisp County, GA, Dooly County, GA, Pulaski County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 85 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 2:34 PM EDT | TSTM WND DMG | 2 Ne Wenona, GA | NUMEROUS TREES REPORTED DOWN ALONG OLD HATLEY RD NEAR HWY 90. |
| Apr 13, 2:34 PM EDT | TSTM WND DMG | 3 N Wenona, GA | REPORTS OF DAMAGE AROUND THE EAST SIDE OF CORDELE, STARTING ROUGHLY 2 MILES SOUTH OF TOWN ON HWY 90. DAMAGE INCLUDES DOWNED TREES AND POWERLINES. |
| Apr 13, 2:36 PM EDT | TSTM WND DMG | 1 Wnw East Crisp, GA | TREES DOWN IN WOODED AREA ALONG OLD PENIA RD JUST EAST OF PENIA, GA. NEAREST CROSS STREET IS OLD PENIA RD AND PENIA RD N. |
| Apr 13, 2:42 PM EDT | TSTM WND DMG | 2 Sw Tremont, GA | MULTIPLE TREES DOWN WITH CAR IN DITCH AT 900 BLOCK OF CEMETERY RD BETWEEN OLD TREMONT RD AND DOROUGH RD N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 12:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WUUS52 KFFC 131834
SVRFFC
GAC081-093-235-315-131915-
/O.NEW.KFFC.SV.W.0158.230413T1834Z-230413T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
234 PM EDT Thu Apr 13 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Pulaski County in central Georgia...
Western Wilcox County in central Georgia...
Eastern Dooly County in central Georgia...
Crisp County in central Georgia...
* Until 315 PM EDT.
* At 234 PM EDT, a severe thunderstorm was located near Wenona, or
3 miles south of Cordele, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cordele, Vienna, Unadilla, Arabi, Pineview, Pinehurst, Pitts, East
Crisp, Richwood, Mock Springs, Pope City, Seville, Finleyson,
Hatley, Wallace, Pleasant View, Tippettville, Tremont and Wenona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3187 8384 3224 8378 3229 8355 3213 8340
3185 8359 3185 8361 3181 8361 3180 8362
3180 8371
TIME...MOT...LOC 1834Z 203DEG 26KT 3191 8374
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
930
WWUS52 KFFC 131907 RRA
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
307 PM EDT Thu Apr 13 2023
GAC081-093-235-315-131917-
/O.EXP.KFFC.SV.W.0158.000000T0000Z-230413T1915Z/
Pulaski GA-Wilcox GA-Dooly GA-Crisp GA-
307 PM EDT Thu Apr 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PULASKI...WESTERN
WILCOX...EASTERN DOOLY AND CRISP COUNTIES WILL EXPIRE AT 315 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3187 8384 3224 8378 3229 8355 3213 8340
3185 8359 3185 8361 3181 8361 3180 8362
3180 8371
TIME...MOT...LOC 1907Z 203DEG 26KT 3213 8363
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:56 PM EDT, 38 minutes earlier.
Area forecast discussion, Apr 13, 1:56 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 156 PM EDT Thu Apr 13 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 342 AM EDT Thu Apr 13 2023 This morning all eyes remain on the upper level closed low and surface cyclone over the northcentral Gulf as they lift northward and onshore. The attendant warm front continues to stretch east- southeast of the main cyclone and is also moving northward towards the Gulf Coast. By 18Z the surface low is expected to be onshore across the AL/FL border with the warm front stretched into southern GA. Ahead of the front, stratiform rain has been slowly moving into our southwestern counties this morning. This pre-frontal precipitation will continue to move northward throughout the day with additional showers developing during the late morning and early afternoon. Late this afternoon as the surface low starts to move northwestward and the warm front enters our CWA the best chances for strong to severe storms ahead and along the warm front will be with focused across southcentral GA. In this area favorable dewpoints (upper-50s to mid-60s), favorable instability (~500-1000 J/kg MLCAPE) and SRH values near 100-200 m2/s2 will exist. SPC has upgraded areas south of a line from Harris county to Wheeler county to a Slight Risk (2 out of 5) while areas south of I20 and north of a line from Troup county to Laurens county remain under a Marginal Risk (1 out of 5). The primary hazard with any storm that becomes strong to severe will be strong to damaging wind gusts. A 5% tornado risk does lie within the Slight Risk so it is possible that a tornado or two could develop if a rotating storm takes advantage of the surface-based instability. Heavy rainfall will be possible at times with this activity. QPF totals for the duration of the event remain between 0.5 inches and 1.25 inches so local nuisance flooding is possible. Tonight into tomorrow the surface low will weaken and become diffuse as the upper level high pulls northeast ward. Residual bands of moisture will keep rain chances in the forecast through tomorrow night with daytime heating aiding in some thunderstorm development tomorrow afternoon. At this time not expecting any severe storms tomorrow afternoon. High temperatures today will reach the upper 60s to mid 70s with a slight uptick tomorrow to low 70s and upper 70s. Lows tonight will fall to the upper 50s and low 60s. 28 && .LONG TERM... (Friday night through Wednesday) Issued at 342 AM EDT Thu Apr 13 2023 We'll be drying out briefly on Saturday in the wake of the exiting low as shortwave ridging builds briefly overhead. Highs will rebound above normal back to the 80s for most on Saturday. Things will change once again by late Saturday night into Sunday morning as the next cold front approaches the area. Current timing favors this front entering northwest Georgia during the morning Sunday and pushing eastward across the area through the day. While PoPs will certainly be back on an upward trend ahead of the front, at this point rainfall totals appear relatively meager. Instability does build into the 400-700 J/kg of SBCAPE in the eastern half of the area Sunday afternoon which would support at least an isolated thunderstorm potential. However, stronger forcing and lift will be rapidly shunted to the north of the area at this point. Additionally, potential coastal convection could serve to limit moisture return to some degree. For these reasons, both the severe threat and risk for substantial rainfall amounts appear limited at this time. Behind the front, surface high pressure settles into the area and looks to remain for several days. This should translate into dry conditions through much if not all of the workweek. After a brief cooldown of temperatures to near to slightly below normal on Monday, temperatures will quickly bounce back above normal by midweek as upper ridging builds in earnest. RW && .AVIATION... (18Z TAFS) Issued at 149 PM EDT Thu Apr 13 2023 MVFR cigs at KATL will continue to deteriorate through tonight, dropping into IFR cig & vsby territory around or shortly after 00z. Lower confidence of TS at KATL, but best estimate of timing between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA as system pushes off to the NE. Easterly winds will be elevated through this afternoon between 10-15kts with gusts up to 24kts possible, turning more SE overnight, going SE/SSE by 14-16z tomorrow. //ATL Confidence...18Z Update... Medium confidence on all elements. Morgan && .PRELIMINARY POINT TEMPS/POPS... Athens 58 73 55 80 / 90 60 30 10 Atlanta 59 72 56 80 / 70 50 30 10 Blairsville 54 67 53 77 / 70 70 50 10 Cartersville 58 72 54 80 / 60 60 30 10 Columbus 60 75 55 83 / 30 20 0 10 Gainesville 57 71 56 79 / 90 70 40 10 Macon 60 76 55 82 / 60 30 10 10 Rome 57 72 54 82 / 60 60 30 10 Peachtree City 58 72 54 81 / 60 40 20 10 Vidalia 63 79 59 83 / 30 20 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...28 LONG TERM....RW AVIATION...Morgan
Hazardous weather outlook, Apr 13, 5:52 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 552 AM EDT Thu Apr 13 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-141000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 552 AM EDT Thu Apr 13 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are expected this afternoon and evening. Some thunderstorms could become severe with the primary risk being damaging wind gusts as well as the risk for isolated, brief tornadoes. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated thunderstorms are possible on Friday and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Apr 13, 2:09 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT Thu Apr 13 2023
GAZ105-106-108-131845-
Crisp GA-Dooly GA-Wilcox GA-
209 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of western Wilcox,
southeastern Dooly and Crisp Counties through 245 PM EDT...
At 208 PM EDT, a strong thunderstorm was near Warwick, or 12 miles
west of Ashburn, moving northeast at 20 mph.
HAZARD...Winds up to 40 mph, heavy rain, and an enhanced chance of a
brief tornado.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Fort Early, Richwood, Seville,
Hatley, Pleasant View, Raines, Tremont, Wenona and Pope City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 700 PM EDT for central and
west central Georgia.
&&
LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
3185 8394 3186 8393 3188 8393 3192 8392
3193 8392 3215 8384 3207 8350 3185 8359
3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1808Z 209DEG 19KT 3178 8386
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 13, 2:30 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Thu Apr 13 2023
GAZ105-106-108-131900-
Crisp GA-Dooly GA-Wilcox GA-
230 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of west central Wilcox,
southeastern Dooly and Crisp Counties through 300 PM EDT...
At 230 PM EDT, a strong thunderstorm was near Wenona, or 5 miles
south of Cordele, moving northeast at 30 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Pleasant View, Richwood,
Tippettville, Raines, Tremont, Wenona, Seville and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3185 8387 3211 8384 3215 8364 3204 8353
3180 8365 3180 8371
TIME...MOT...LOC 1830Z 203DEG 26KT 3189 8375
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:09 PM EDT | Special Weather Statement | FFC | Crisp | 36 min |
| Apr 13, 2:30 PM EDT | Special Weather Statement | FFC | Crisp | 30 min |
| Apr 13, 2:44 PM EDT | Tornado Warning | FFC | Crisp, Dooly, Pulaski, Wilcox | 31 min |
| Apr 13, 3:10 PM EDT | Special Weather Statement | FFC | Pulaski, Wilcox | 35 min |
| Apr 13, 3:33 PM EDT | Special Weather Statement | FFC | Dodge | 27 min |
| Apr 13, 3:40 PM EDT | Tornado Warning | FFC | Dodge | 20 min |
| Apr 13, 4:11 PM EDT | Tornado Warning | FFC | Bleckley | 34 min |
| Apr 13, 4:31 PM EDT | Special Weather Statement | FFC | Bleckley | 29 min |
| Apr 13, 4:33 PM EDT | Special Weather Statement | FFC | Toombs | 42 min |
| Apr 13, 4:35 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens, Twiggs, Wilkinson | 40 min |
| Apr 13, 4:45 PM EDT | Tornado Warning | FFC | Toombs | 30 min |
| Apr 13, 5:10 PM EDT | Special Weather Statement | FFC | Wilkinson | 35 min |
| Apr 13, 5:16 PM EDT | Special Weather Statement | FFC | Toombs | 14 min |
| Apr 13, 5:43 PM EDT | Special Weather Statement | FFC | Washington | 32 min |
| Apr 13, 6:20 PM EDT | Special Weather Statement | FFC | Talbot | 25 min |
| Apr 13, 6:26 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Talbot | 49 min |
| Apr 13, 6:51 PM EDT | Special Weather Statement | FFC | Sumter | 24 min |
| Apr 13, 6:57 PM EDT | Special Weather Statement | FFC | Schley | 33 min |
| Apr 13, 7:09 PM EDT | Special Weather Statement | FFC | Talbot | 36 min |
| Apr 13, 7:11 PM EDT | Special Weather Statement | FFC | Sumter | 34 min |
| Apr 13, 7:32 PM EDT | Special Weather Statement | FFC | Schley | 28 min |
| Apr 13, 7:45 PM EDT | Special Weather Statement | FFC | Meriwether | 30 min |
| Apr 13, 7:47 PM EDT | Special Weather Statement | FFC | Dooly | 58 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.